Alert archive / Alabama / Red Flag Warnings in 2007

Red Flag Warning 11, NWS Birmingham, AL

May 22, 200739 counties in Alabama

NWS Birmingham, AL issued this red flag warning at May 22, 2007, 3:15 PM CDT for 39 counties in Alabama. It took effect at May 23, 2007, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2007, 3:15 PM CDT (20:15 UTC)
In effect from
May 23, 2007, 12:00 PM CDT
Expired
May 23, 2007, 6:00 PM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 222015
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT TUE MAY 22 2007

...DRY AND BREEZY CONDITIONS WILL CREATE A HIGH FIRE DANGER
THIS AFTERNOON AND AGAIN WEDNESDAY AFTERNOON...

ALZ011>015-017>050-230415-
/O.NEW.KBMX.FW.W.0011.070523T1700Z-070523T2300Z/
/O.CON.KBMX.FW.W.0010.000000T0000Z-070522T2200Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
315 PM CDT TUE MAY 22 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON...
...RED FLAG WARNING IN EFFECT FROM 12 PM TO 6 PM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 12 PM TO 6 PM CDT WEDNESDAY. A
RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON.

RELATIVE HUMIDITY VALUES WILL FALL TO BETWEEN 25 AND 30 PERCENT
EACH AFTERNOON...AND 20 FOOT WINDS WILL AVERAGE AROUND 10 MPH.
THE LOWEST RELATIVE HUMIDITIES WILL OCCUR ACROSS EAST ALABAMA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE OCCURRING. A COMBINATION OF WINDS...LOW RELATIVE HUMIDITY
...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

$$
1 follow-up statement
000 
WWUS84 KBMX 230933
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 AM CDT WED MAY 23 2007

...DRY AND BREEZY CONDITIONS WILL CREATE A HIGH FIRE DANGER THIS
AFTERNOON AND AGAIN WEDNESDAY AFTERNOON...

ALZ011>015-017>050-231700-
/O.CON.KBMX.FW.W.0011.070523T1700Z-070523T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
433 AM CDT WED MAY 23 2007

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CDT
THIS AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CDT
THIS AFTERNOON. 

RELATIVE HUMIDITY VALUES WILL FALL TO BETWEEN 25 AND 30 PERCENT
EACH AFTERNOON...AND 20 FOOT WINDS WILL AVERAGE AROUND 10 MPH.
THE LOWEST RELATIVE HUMIDITIES WILL OCCUR ACROSS EAST ALABAMA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE OCCURRING. A COMBINATION OF WINDS...LOW RELATIVE HUMIDITY ...
AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at May 22, 2:23 PM CDT, 52 minutes earlier.

Area forecast discussion, May 22, 2:23 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
223 PM CDT TUE MAY 22 2007

SHORT TERM...TODAY THROUGH FRIDAY NIGHT.
HIGH PRESSURE WILL CONTINUE TO DOMINATE THE WEATHER PATTERN. SMOKE
FROM WILDFIRES IN SOUTHERN GEORGIA WILL CONTINUE TO OVERSPREAD
CENTRAL ALABAMA TONIGHT AND TOMORROW RESULTING IN POOR AIR QUALITY
AND DIMINISHED VISIBILITY. IN FACT VISIBILITY MAY DIMINISH TO AS
LOW AS 2 TO 3 MILES AT TIMES. THE EARLY MORNING HOURS BEFORE THE
TEMPERATURES INVERSION WILL BE OF PARTICULAR CONCERN SINCE THIS
TEMPERATURE PROFILE WILL TRAP SMOKE CLOSE TO THE GROUND. HIGH
TEMPERATURES WILL ONCE AGAIN CLIMB INTO THE 80S...BUT SHOULD TOP
OUT A T LEAST A COUPLE OF DEGREES COOLER THAN WE HAVE EXPERIENCED
OVER THE LAST TWO DAYS. THURSDAY INTO FRIDAY TEMPERATURES WILL
TREND BACK TO WHAT WE HAVE SEEN OVER THE LAST COUPLE OF DAYS WITH
HIGHS IN THE UPPER 80S AT MOST LOCATIONS.

NO PRECIPITATION IS EXPECTED UNDER CLEAR SKIES.

.LONG TERM...SATURDAY THROUGH MONDAY.

THE DROUGHT WOES CONTINUE THROUGH THE EXTENDED PORTION OF THE
FORECAST. HIGH PRESSURE WILL REMAIN IN PLACE ACROSS THE FORECAST
AREA. TEMPERATURES WILL BE ABOUT 4 TO 5 DEGREES ABOVE NORMAL DURING
THE PERIOD. ACTUALLY WENT WITH THE HIGH MEMBER OF THE ENSEMBLE. WITH
THE LACK OF MOISTURE AND CLOUDS...TEMPERATURES WILL HAVE NO PROBLEM
CLIMBING A DEGREE OR TWO WARMER THAN MOS.

SOME RAIN COULD BE ON THE WAY LATE MONDAY INTO TUESDAY. HOWEVER...
CONFIDENCE OF THIS HAPPENING IS VERY LOW AT THIS TIME. LONG RANGE
MODELS CONTINUE TO SHOW A WEAK COLD FRONT APPROACHING THE AREA ON
DAYS 7 TO 8...BUT ON EVERY RUN...IT KEEPS DELAYING IT. ADDED 20
POP FOR NOW.

&&

.AVIATION...18Z TAF DISCUSSION.

SMOKE PREVALENT FROM GA FIRES BEING TRANSPORTED TO US VIA DEEP
SOUTHEASTERLY FLOW. THIS CAN BE SEEN FROM VIS SAT AND IS CAUSING
SOME SLANT VIS PROBLEMS. AS INVERSION SETS UP TONIGHT...SFC VIS WILL
BECOME RESTRICTED AT ALL LOCATIONS BUT TCL. THROUGHOUT THE PERIOD
WINDS WILL BE FROM THE EAST-SOUTHEAST AROUND 8 TO 10 KTS.

&&

.FIRE WEATHER...

ATMOSPHERIC CONDITIONS WILL BE QUITE DRY THIS AFTERNOON. MODEL
SOUNDINGS INDICATE THAT DEEP MIXING WILL DROP THE SURFACE DEW POINTS
FARTHER THAN ORIGINALLY FORECAST. THEREFORE...AFTERNOON RELATIVE
HUMIDITY VALUES WILL DROP INTO THE 20 TO 30 PERCENT RANGE. WINDS
THROUGH THE MIXED LAYER WILL BE JUST HIGH ENOUGH TO ALLOW THE 20
FOOT WINDS TO REACH 10 MPH FROM TIME TO TIME...MAINLY FROM LATE
MORNING THROUGH THE AFTERNOON. A RED FLAG WARNING HAS BEEN HOISTED
FOR THE AFTERNOON HOURS. BURNING MAY BECOME HAZARDOUS AND IS
DISCOURAGED THIS AFTERNOON.

A FIRE ALERT IS IN EFFECT FOR ALL OF CENTRAL ALABAMA...THEREFORE THE
KBDI CRITERIA IS NOT USED FOR DETERMINATION OF RED FLAG CONDITIONS.
EVEN SO...KBDI VALUES ARE GENERALLY ABOVE 500 AT ALL CENTRAL
ALABAMA LOCATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     56  83  57  82  56 /   0   0  10   0  10
ANNISTON    62  83  62  82  60 /   0   0  10   0  10
BIRMINGHAM  61  85  64  84  60 /   0   0   0   0  10
TUSCALOOSA  61  86  63  85  61 /  10   0   0   0  10
CALERA      63  85  63  84  60 /   0   0  10   0  10
AUBURN      58  83  62  80  58 /   0   0  10   0  10
MONTGOMERY  61  86  63  85  60 /  10   0  10   0  10
TROY        60  86  60  84  58 /   0   0  10   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, May 22, 1:17 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
117 PM CDT TUE MAY 22 2007

ALZ011>015-017>050-231815-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
117 PM CDT TUE MAY 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AFTERNOON RELATIVE HUMIDITY VALUES BETWEEN 20 AND 30 PERCENT...DRY
SOIL...AND BREEZY SOUTHEAST WINDS WILL CREATE A HIGH FIRE DANGER. A
RED FLAG WARNING HAS BEEN ISSUED FOR THE ENTIRE FORECAST AREA AS
A RESULT VALID THROUGH 5 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DRY CONDITIONS ARE ONCE AGAIN EXPECTED ACROSS CENTRAL ALABAMA ON
WEDNESDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

27/SWU

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:34 AM CDTRed Flag WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more12 hr

Nearby

Red Flag Warnings in Alabama, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.